Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2001, 8:25 PM EDT for Van Wert County, Ohio; Adams County, Indiana. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 15, 2001, 8:25 PM EDT (00:25 UTC)
- Expired
- May 15, 2001, 9:20 PM EDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adams County, IN, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 105 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:27 PM EDT | Hail 1 | Decatur, IN | |
| May 15, 8:28 PM EDT | Hail 0.75 | Decatur, IN | |
| May 15, 8:30 PM EDT | Hail 1.25 | Decatur, IN | |
| May 15, 8:40 PM EDT | Hail 1.25 | Wren, OH | |
| May 15, 8:45 PM EDT | Hail 0.75 | Wren, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1147 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 160026 SVRFWA INC001-OHC161-160120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 825 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ADAMS COUNTY IN INDIANA SOUTHWESTERN VAN WERT COUNTY IN OHIO * UNTIL 920 PM EDT(820 PM EST) * AT 825 PM EDT(725 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF DECATUR... MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WREN WILLSHIRE OHIO CITY ONE HAIL WAS REPORTED BY LAW ENFORCEMENT AT 724 PM EST 9 MILES NORTH OF DECATUR. ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4095 8485 4086 8503 4045 8457 4063 8432
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:55 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 15, 2:55 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 155 PM EST TUE MAY 15 2001 TSRA DVLPG OVR SW CWA AT 1830Z AND SPC ISSUING SVA. S/W MOVG FRM WI/IL BRDR THIS EVE TO IN/OH BRDR AS WRM FNT WAVES S A LTL THIS EVE AND THEN PULLS BACK N AS SFC LO MOVS E ACRS GRT LKS TNGT. OVRNGT...S/W MOVS FRM WI INTO MI. LARGE DIFFS BTWN MODELS...ESP IN QPF. HWVR GENERAL CONSENSUS IS FOR MCS OVR WI TNGT IN BEST THETA E AIR TO MOV E INTO MI AND THEN SLIP SE AS IS DSSIPTS WED AM. HIEST POPS AGAIN IN NE CWFA. PWAT TNGT 1.3 TO 1.4 WITH KI LO-MID 30S. FLOODING MAY BE A PROB IN NE CWFA BUT WL HOLD OF ON FFA ATTM DUE TO UNCERTAINTY IN WHERE BEST RA WL FALL. ALSO...URBAN/SML STRM ADVS SHUD BE SUFF GIVEN HIGH FFG NUMS. HI CHC POPS WED AS DYING MCS MOVS THRU NE CWFA IN THE AM AND WEAKENING CD FNT PUSHES THRU CWFA IN THE PM. WED AFTN PWATS MAY BE EVEN HIR THAN TDY...WITH LI -3 TO -5 AND CAPE 1500 TO 2000. WL MOV POPS UP FRM FRI TO THU AS AVN AND MRF AGREE ON BRINGING CD FNT THRU ATTM. SMALL CHC OF SHRA SUN AS WEAK TROF MOVS THRU. MRF BLOWS UP BIG LO PRES IN PLAINS SUN NGT AND BRNGS FNT THRU HERE MON/TUE SO WL MENTION CHC TSRA. .IWX...NONE. TAR
In the hours before
Local storm report, May 15, 6:47 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 2 S GOSHEN IN 1 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR.
0543 PM GOSHEN IN .75 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 15, 6:53 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM NEW PARIS IN WIND DAMAGE
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR. 8 INCH
BRANCHES DOWN. ON NORTH
SIDE OF NEW PARIS.Local storm report, May 15, 7:17 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM 1 E NEW PARIS IN .75 INCH HAIL
05/15/01 ELKHART REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 15, 7:48 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
648 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 5 SW GOSHEN IN WIND DAMAGE
05/15/01 ELKHART 3 FOOT DIAMETER TREE
BLOWN DOWN. REPORTED BY
STORM SPOTTER.Local storm report, May 15, 8:00 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM WOLFLAKE IN WIND DAMAGE
05/15/01 NOBLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE DOWN ACROSS ROAD
SOUTH OF WOLFLAKELocal storm report, May 15, 8:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EST TUE MAY 15 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM GOSHEN IN WIND DAMAGE
05/15/01 ELKHART TREES ALONG WITH 3 TO 4
INCH LIMBS DOWN ON
SOUTH SIDE OF GOSHEN.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:21 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 49 min |
| May 15, 8:41 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 49 min |
| May 15, 8:51 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 49 min |
| May 15, 8:56 PM EDT | Severe Thunderstorm Warning | IWX | Noble | 54 min |
| May 16, 1:10 PM EDT | Severe Thunderstorm Warning | IWX | White | 50 min |
| May 16, 2:15 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 65 min |
| May 16, 2:43 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 47 min |
| May 16, 7:28 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 22 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.